Hail, Jackson
- When
- May 2, 5:30 AM CST to 5:45 AM CST
- Where
- Jackson County, Grand Tower
- Measured
- 2 in hail
- Property damage
- $1.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -89.500
A severe thunderstorm produced very large hail as it moved east across Jackson and Williamson Counties. The largest hail, which was between golf ball and tennis ball size, occurred in a swath parallel to and just south of Illinois Route 13.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe thunderstorm produced very large hail as it moved east across Jackson and Williamson Counties. The largest hail, which was between golf ball and tennis ball size, occurred in a swath parallel to and just south of Illinois Route 13. Large hail up to half-dollar size was reported as far north as Desoto and Johnston City. The hailstorm clipped the northeast corner of Johnson County, producing hail up to golf ball size. Extensive damage occurred to vehicles and some building exteriors. Windshields were broken. One insurance company reported 66 auto and 81 property damage claims.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 1:38 AM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 238 AM CDT THU MAY 2 2002 RECENTLY ISSUED REGULAR MORNING ZONE PACKAGE/CCF/RDF...IN LIEU OF TEMPORARY ZONE UPDATE TO DROP TORNADO WATCH THROUGH 4 AM. ALTHOUGH WX GRAPHICS FOR WEB WILL SHOW MAINLY SHOWERS TODAY...I ADJUSTED THE IFPS MATRICES FOR THE REVISED DIGITAL FORECAST TO HANDLE ANY POST-FRONTAL THUNDERSTORMS THROUGH AT LEAST 9 AM. POTENTIAL MID-LEVEL CAPPING AND LIMITING CONVERGENCE AHEAD OF COLD FRONT SEEMED TO BE SLOWING SIGNIFICANT THUNDERSTORM/SEVERE WEATHER DEVELOPMENT OVERNIGHT. I CANNOT RULE OUT THAT ANY SIGNIFICANT CONVECTION WILL TAKE PLACE THROUGH DAYBREAK...BUT LEANED ZONES TO GENERAL NON-SEVERE TSRA CONVECTION THROUGH MID-MORNING. GENERALLY KEPT DAYSHIFT FORECASTERS PACKAGE INTACT...BUT ADJUSTED MENTION OF SHOWERS THROUGH EARLY EVENING FOR SOUTHERN 1/2 OF CWA. AVN/MESOETA SEEM TO HANG UP FRONTAL BOUNDARY ALONG MO/AR AND KY/TN BORDER...SO ANY LIFT ACROSS FRONT THROUGH 15Z-18Z MAY PRODUCE THUNDER...WITH SHOWERS POSSIBLE IN THE AFTERNOON. NGM/AVN MOS A LITTLE DIVERGENT WITH MAXES ALONG AND BEHIND FRONT TODAY. I DECIDED TO USE ETA MAX/MIN TEMPS FOR THE FIRST 24 HOURS...WHICH IS A ROUGH COMPROMISE BETWEEN NGM AND AVN MOS. MADE NO CHANGES TO THE EXTENDED PACKAGE...EXCEPT MINOR TWEEKS TO MAX/MIN TEMPS. .PAH...NONE. SMITH
ILZ075>078-080>094-INZ081-082-085>088-MOZ076-086-087-100-107>112-114- 020735- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 205 AM CDT THU MAY 2 2002 ...TORNADO WATCH NUMBER 200 HAS BEEN CANCELLED FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA... THE COLD FRONT HAS MOVED SOUTHEAST TO THE OHIO RIVER...ENDING THE THREAT OF SEVERE WEATHER OVER THE TORNADO WATCH AREA. THEREFORE... THE WATCH HAS BEEN CANCELLED.
ILZ075>078-080>090-092>094-MOZ076-086-087-100-107>112-114-021200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 527 AM CDT THU MAY 2 2002 ...ISOLATED THUNDERSTORMS WITH HAIL POSSIBLE OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 700 AM... ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HAIL...WILL BE POSSIBLE THROUGH 700 AM...OVER PARTS OF SOUTHEAST MISSOURI AND INTO SOUTHWEST ILLINOIS. ISOLATED THUNDERSTORMS WITH A PAST HISTORY OF PRODUCING DIME OR NICKEL SIZE HAIL OCCURRED ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT. THE STORMS WILL LIKELY MOVE NEAR A PERRYVILLE TO VAN BUREN MISSOURI LINE AROUND 630 AM...REACHING NEAR A DONIPHAN TO JACKSON MISSOURI LINE BY 7 AM. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHERN ILLINOIS FROM GRAND TOWER TO CARMI THROUGH 7 AM. && SMITH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021707- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 621 AM CDT THU MAY 2 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... THERE IS A THREAT OF SCATTERED THUNDERSTORMS THIS MORNING...SOME WITH THE POTENTIAL OF LARGER THAN DIME SIZE HAIL AND LOCAL WIND GUSTS IN EXCESS OF 60 MPH. DISCUSSION... A SURFACE COLD FRONT HAS ALL...BUT COMPLETELY MOVED EAST OF THE OUTLOOK AREA THIS MORNING. HOWEVER...SOUTHWEST WINDS ABOVE 2000 FEET FROM THE GROUND CONTINUE TO PULL MOIST AND UNSTABLE AIR ACROSS THE SURFACE FRONT. THIS MOIST AIR...COMBINED WITH COLDER TEMPERATURES ALOFT...WILL PRODUCE THUNDERSTORMS WITH THE POTENTIAL FOR HAIL UP TO DIME SIZE OR LARGER. WHERE SURFACE WINDS INTERACT WITH THESE THUNDERSTORMS...THERE MAY ALSO BE THE POTENTIAL FOR THUNDERSTORM GUSTS IN EXCESS OF 60 MPH. MOST OF THE THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF A LITHIUM MISSOURI...PINCKNEYVILLE...CARMI ILLINOIS...ONWARD TO EVANSVILLE AND SANTA CLAUS INDIANA. THESE THUNDERSTORMS SHOULD GRADUALLY MOVE SOUTH THROUGH THE MORNING AS THE SURFACE COLD FRONT CONTINUES TO SAG INTO CENTRAL KENTUCKY AND WEST TENNESSEE. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS SHOULD KEEP POSTED TO THE LATEST WEATHER DEVELOPMENTS THIS MORNING. && SMITH
The Paducah radar (KPAH), 90 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295386, 5295387, 5295388.